Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 108, NWS Albany, NY

June 24, 2008Rensselaer County, Saratoga County, Washington County, New York; Bennington County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Jun 24, 2008, 1:57 PM EDT for Rensselaer County, Saratoga County, Washington County, New York; Bennington County, Vermont. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2008, 1:57 PM EDT (17:57 UTC)
Expired
Jun 24, 2008, 3:00 PM EDT
In force
63 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

Counties Rensselaer County, NY, Saratoga County, NY, Washington County, NY, Bennington County, VT

The radar

The Albany radar (KENX), 70 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:36 PM EDT, 21 minutes earlier.

Area forecast discussion, Jun 24, 1:36 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
136 PM EDT TUE JUN 24 2008

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE REGION THIS AFTERNOON
...TRIGGERING ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE WILL BUILD IN TONIGHT INTO WEDNESDAY...PROVIDING DRY
CONDITIONS AND MORE COMFORTABLE HUMIDITY LEVELS. A UPPER LEVEL
DISTURBANCE WILL PASS THROUGH ON THURSDAY...BRINGING THE NEXT
CHANCE OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE
SEVERE.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER LEVEL IMPULSE TRACKING THROUGH THE REGION THIS
AFTERNOON...AND AREA SOUNDINGS SHOW INSTABILITY PRESENT ACROSS THE
AREA. VERY LITTLE LOW-LEVEL FORCING...BUT BOUNDARY LAYER WIND
SHIFT SEEN UPSTREAM IN UPPER AIR DATA AND GUIDANCE SUPPORTS THE
WIND SHIFT...AS THE UPPER LEVEL SYSTEM EXITS...SO WEST-NORTHWEST
BOUNDARY LAYER FLOW WILL TURN TO NORTH...AND THIS IS ABOUT THE
ONLY DISCERNIBLE LOW LEVEL FORCING THIS AFTERNOON. SOME SCATTERED
THUNDERSTORMS SHOULD DEVELOP...WITH SOME SPOTTY MARGINALLY SEVERE
HAIL AND LOCALIZED GUSTY WINDS.

CONVECTIVE TEMPERATURES ARE IN THE LOWER 70S OVER MUCH OF THE
REGION..AND NEAR 80 SOUTHERN AREAS. CLOUD COVER ALREADY
DEVELOPING...SO MOSTLY CLOUDY...AND HIGHS WILL BE CAPPED JUST
ABOVE THE CONVECTIVE TEMPERATURES...WHICH IS THE CURRENT FORECAST.

VERY FEW CHANGES TO FORECAST IF ANY.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
THE UPPER LEVEL TROF AXIS WILL BE EAST OF THE AREA BY AROUND 8
PM...WITH CONVECTION HAVING ENDED AS DRIER AND MORE STABLE AIR MOVES
IN FROM THE WEST. TEMPS WILL BE REFRESHINGLY COOL...WITH LOWER TO
MID 50S IN MOST AREAS EXCEPT COOLER 40S ACROSS THE HIGHER
ELEVATIONS. SOME PATCHY FOG MAY FORM OVERNIGHT...ESPECIALLY IN
FAVORED AREAS THAT DECOUPLE. WED WILL THE FIRST COMPLETELY DRY DAY
ACROSS THE AREAS IN A WHILE. HIGH PRESSURE AT THE SURFACE WILL BUILD
IN...WITH DEWPOINTS COMFORTABLY IN THE 50S. A STRONG MID LEVEL CAP
SHOULD PRECLUDE ANY CONVECTION FROM DEVELOPING DESPITE SURFACE
HEATING...WITH JUST SOME FAIR WEATHER CU AROUND.

WE WILL ONLY GET A BRIEF RESPITE FROM INCLEMENT WEATHER...AS THE
NEXT SYSTEM WILL BE DIVING SOUTHEAST ACROSS THE GREAT LAKES REGION
LATE WED NIGHT. WILL INTRODUCE CHANCE POPS WEST OF ALBANY AT THIS
TIME...BUT MODEL GUIDANCE SUGGESTS IT WILL STAY DRY THROUGH THE
NIGHT EAST OF THE HUDSON RIVER VALLEY. NORTHWEST FLOW REGIME WITH AN
EMBEDDED UPPER LEVEL SHORT WAVE WILL TRIGGER SCATTERED SHOWERS AND
STORMS. WILL MAINTAIN POPS THROUGHOUT THE DAY. THERE IS A RISK OF
SEVERE STORMS...AS UPPER LEVEL FLOW STRENGTHENS AND DEEP LAYER SHEAR
INCREASES DURING THE DAY. SURFACE DEWPOINTS WILL ALSO BE ON THE
RISE...LIKELY BACK IN THE 60S. ALONG WITH GOOD DYNAMIC ASCENT...WITH
SUFFICIENT HEATING THERE COULD BE SIGNIFICANT UPDRAFTS WITH
POTENTIAL FOR RAPID ORGANIZATION. ONLY QUESTION WILL BE IF WE GET
ENOUGH SUNSHINE TO DESTABILIZE. EVEN THOUGH THERE IS SOME
UNCERTAINTY...ENOUGH CONFIDENCE EXISTS TO MENTION SEVERE POTENTIAL
FOR THURSDAY AFTERNOON/EVENING IN HWO.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
WARM FRONTAL BOUNDARY WILL SLOWLY LIFT NORTHEAST THROUGH THE REGION
THURSDAY NIGHT THROUGH FRIDAY NIGHT...WITH THE FORECAST AREA ON
SATURDAY FULLY EMBEDDED IN THE WARM SECTOR OF A DEEPENING
SURFACE/UPPER LOW MOVING NORTHEAST FROM THE WESTERN GREAT LAKES INTO
EASTERN ONTARIO. THE COLD FRONT ASSOCIATED WITH THE SURFACE/UPPER
LOWS WILL MOVE ACROSS THE REGION ON SUNDAY. THESE FEATURES WILL SET
THE STAGE FOR ANOTHER ACTIVE PERIOD OF CONVECTIVE FROM THURSDAY
NIGHT THROUGH SUNDAY...WITH THE MOST WIDESPREAD CONVECTION/PCPN
FORECAST FOR THE WEEKEND BASED ON GFS/ECMWF FORECASTS.

EVEN AFTER THE COLD FRONT MOVES THROUGH ON SUNDAY...UPPER LEVEL
TROFING AND COLD POOL WILL RESULT IN A CONTINUING CHANCE OF
SHOWERS/TSTMS INTO EARLY NEXT WEEK.

SURFACE TEMPS AT OR A LITTLE ABOVE NORMAL THROUGH SUNDAY...WITH
NIGHTTIME LOWS HAVING THE BEST CHANCE OF BEING ABOVE NORMAL DUE TO
RELATIVELY HIGH DEW POINTS DURING THIS PERIOD. AT OR A LITTLE BELOW
NORMAL TEMPS SUNDAY NIGHT INTO EARLY NEXT WEEK.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
UPPER LEVEL TROUGH AXIS IS PRETTY MUCH RIGHT OVER EASTERN NEW YORK
AS OF 18Z. SOME BREAKS IN THE CLOUDS HAVE COMBINED WITH A COLD POOL
OF AIR ALOFT TO CAUSE SOME SHOWERS AND THUNDERSTORMS TO POP UP. ANY
THUNDERSTORM WILL HAVE THE CAPABILITY OF PRODUCING SOME SMALL HAIL.
THE SCT THUNDERSTORM ACTIVITY WILL DIE DOWN ACROSS EASTERN NY AFTER
22Z...AS THE TROUGH AXIS CONTINUES TO PRESS EASTWARD AND SUBSIDENCE
MOVES IN...ALLOWING THE BKN VFR CLOUD DECK TO DECREASE DURING THE
EVENING HOURS. DURING THE OVERNIGHT HOURS...ANY WIND WILL DIE
DOWN...SKIES WILL GO NEARLY CLEAR...AND TEMPS WILL QUICKLY DROP.
DESPITE DROPPING DEWPOINTS...THIS COULD ALLOW SOME MIST/FOG TO
DEVELOP AFTER 06Z...ESP AT KGFL. ESP IF THEY GET RAINFALL THIS
AFTN...KGFL AND KPOU COULD GO DOWN TO MVFR/IFR LEVELS FOR THE SECOND
HALF OF THE NIGHT...WITH PERHAPS EVEN A BRIEF PERIOD OF MVFR FOG AT
KALB FOR A FEW HOURS PRIOR TO SUNRISE. ANY FOG/MIST SHOULD DISSIPATE
BY 12Z...AS TEMPS BEGIN TO RISE. SKIES SHOULD BE VFR THROUGHOUT THE
DAY ON WEDNESDAY WITH ONLY SOME PASSING HIGH CLOUDS.

OUTLOOK...
WED PM...VFR. NO SIG WX.
WED NITE-SAT...VFR. CHC SHRA/TSRA COULD DROP CIGS/VSBY BRIEFLY TO
MVFR/IFR.

&&

.FIRE WEATHER...
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS OVER THE PAST SEVERAL
DAYS HAS RESULTED SIGNIFICANT RAINFALL FOR MUCH OF THE AREA.
AN UPPER LEVEL TROUGH PASSING THROUGH WILL BRING MORE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. TONIGHT AND WEDNESDAY SHOULD BE DRY
WITH HIGH PRESSURE IN CONTROL.

RELATIVE HUMIDITY VALUES TODAY WILL ONLY DROP TO AROUND 45 TO 55
PERCENT IN THE VALLEYS...AND 55 TO 65 PERCENT IN THE MOUNTAINS. RH
VALUES WILL RECOVER TO NEAR 100 PERCENT TONIGHT WITH DEW FORMATION
LIKELY. MINIMUM RELATIVE HUMIDITIES WILL DROP TO BETWEEN 35 AND 45
PERCENT ON WEDNESDAY.

WINDS WILL BE LIGHT AND VARIABLE EARLY TODAY...THEN SHIFT TO THE
NORTHWEST AROUND 10 TO 15 MPH WITH GUSTS TO AROUND 20 MPH. WINDS
WILL ONCE AGAIN BECOME LIGHT AND VARIABLE TONIGHT...BEFORE
INCREASING TO 10 TO 15 MPH ON WEDNESDAY.

&&

.HYDROLOGY...
BASED ON RADAR ESTIMATES...SOME PARTS OF THE ALY FORECAST AREA HAVE
RECEIVED 3 TO 6 INCHES OF RAIN DURING THE PAST 48 HOURS...ALTHOUGH
MOST AREAS HAVE GOTTEN BETWEEN ONE AND TWO INCHES. MOST AREA STREAMS
AND RIVERS HAVE SHOWN SOME RISES...BUT REMAIN WELL WITHIN THEIR
BANKS. SOME MINOR URBAN/RURAL FLOODING HAS OCCURRED DURING THE PAST
TWO DAYS DUE TO THE HIGH RAINFALL RATES...AND MAINLY FLOOD
ADVISORIES HAVE BEEN ISSUED TO HANDLE THESE PROBLEMS.

PRECIPITATION/CONVECTION FOR TODAY SHOULD BE LESS WIDESPREAD AND
WILL LIKELY HAVE LOWER PRECIPITATION RATES AS A RESULT OF SOMEWHAT
DRIER AIR (DEWPOINTS IN THE 50S INSTEAD OF THE LOW/MID 60S) HAVING
FILTERED INTO THE REGION. ANY CONVECTION TODAY LIKELY TO END LATE
THIS AFTERNOON/EARLY THIS EVENING SINCE THE UPPER LEVEL TROF AXIS
WILL BE EAST OF THE REGION BY LATE IN THE DAY.

DRY DAY WEDNESDAY...BUT THEN ANOTHER CONVECTIVE/WET PERIOD EXPECTED
THURSDAY THROUGH THE WEEKEND AS VERY MOIST/UNSTABLE AIR RETURNS TO
THE REGION. A WARM FRONT SLOWLY LIFTING THROUGH THE REGION THURSDAY
NIGHT THROUGH FRIDAY NIGHT...FOLLOWED BY A VERY MOIST AND UNSTABLE
AIRMASS FOR THE WEEKEND...WITH A COLD FRONT MOVING THROUGH ON
SUNDAY...WILL ALL ACT TO INITIATE CONVECTION/POSSIBLY HEAVY RAIN
DURING THIS PERIOD. HYDRO PROBLEMS A GOOD POSSIBILITY AT SOME POINT
DURING THIS PERIOD...ESPECIALLY SO SOON AFTER THE RECENT WET PERIOD.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
AVIATION...FRUGIS
Hazardous weather outlook, Jun 24, 10:34 AM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1034 AM EDT TUE JUN 24 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-251100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1034 AM EDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON ASSOCIATED WITH
THE PASSAGE OF AN UPPER LEVEL TROUGH. MOST OF THE THUNDERSTORMS
ARE NOT LIKELY TO BECOME SEVERE...ALTHOUGH A FEW STORMS COULD
APPROACH SEVERE LEVELS WITH HAIL AROUND PENNY SIZE. IN GENERAL...
SMALL HAIL AND GUSTY WINDS WILL POSSIBLE WITHIN ANY OF THE
THUNDERSTORMS TODAY. INDIVIDUAL THUNDERSTORMS WILL MOVE TO THE
SOUTHEAST AROUND 25 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY
AFTERNOON AND EVENING ASSOCIATED WITH THE PASSAGE OF AN UPPER
LEVEL DISTURBANCE.

THERE IS ALSO A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 11:21 AM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1121 AM EDT TUE JUN 24 2008

NYZ042-043-083-084-241615-
NORTHERN WARREN NY-SOUTHEAST WARREN NY-NORTHERN WASHINGTON NY-
SOUTHERN WASHINGTON NY-
1121 AM EDT TUE JUN 24 2008

...STRONG THUNDERSTORMS CONTAINING SMALL HAIL WILL AFFECT SOUTHEAST
WARREN...AND NORTHWEST AND CENTRAL WASHINGTON COUNTIES THROUGH 1215
PM EDT...

AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...UP TO HALF INCH DIAMETER HAIL.
THIS STORM WAS LOCATED NEAR LAKE GEORGE VILLAGE...OR ABOUT OVER LAKE
GEORGE VILLAGE...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
COMSTOCK BY 1205 PM EDT.
Special weather statement, Jun 24, 12:04 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1204 PM EDT TUE JUN 24 2008

NYZ041-083-084-241700-
NORTHERN SARATOGA NY-SOUTHEAST WARREN NY-SOUTHERN WASHINGTON NY-
1204 PM EDT TUE JUN 24 2008

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEAST
SARATOGA...SOUTHEAST WARREN AND WEST CENTRAL WASHINGTON COUNTIES...

AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...UP TO HALF INCH DIAMETER HAIL.
THIS STORM WAS LOCATED NEAR GLENS FALLS...AND MOVING SOUTHEAST AT 15
MPH.

THE THUNDERSTORM WILL BE NEAR...
HUDSON FALLS BY 1210 PM EDT...
FORT EDWARD BY 1215 PM EDT...
GREENWICH BY 100 PM EDT.
Special weather statement, Jun 24, 12:55 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1255 PM EDT TUE JUN 24 2008

NYZ084-VTZ013-241800-
BENNINGTON VT-SOUTHERN WASHINGTON NY-
1255 PM EDT TUE JUN 24 2008

...A STRONG THUNDERSTORM IN BENNINGTON AND WASHINGTON COUNTIES...

AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SALEM...OR
ABOUT OVER SALEM...AND MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHWEST OF MANCHESTER BY 125 PM EDT
ARLINGTON AND 8 MILES SOUTHWEST OF MANCHESTER CENTER BY 130 PM EDT
6 MILES NORTHEAST OF SHAFTSBURY BY 135 PM EDT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:02 PM EDTSevere Thunderstorm WarningALYDutchess43 min
Jun 24, 12:00 AM EDTSevere Thunderstorm WarningALYColumbia60 min
Jun 24, 12:26 AM EDTAreal Flood AdvisoryALYColumbia2 hr
Jun 24, 12:39 AM EDTFlash Flood WarningALYColumbia2 hr
Jun 24, 1:06 PM EDTSevere Thunderstorm WarningALYSaratoga, Washington54 min
Jun 24, 2:45 PM EDTSevere Thunderstorm WarningALYRensselaer60 min
Jun 24, 4:02 PM EDTSevere Thunderstorm WarningALYRensselaer41 min
Jun 24, 5:01 PM EDTAreal Flood AdvisoryALYRensselaer, Washington3 hr
Jun 24, 1:18 AM EDTSevere Thunderstorm WarningALYBerkshire34 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Severe Thunderstorm Warnings in Vermont, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.